California, 2012

Wildfire in California, August 12 to 19, 2012

August 12 to 19, 2012 · NWS SGX · 1 event in 1 county or zone

The Vallecito Lightning Complex was started by lightning around 1900 PST on the 12th. This complex was composed of 3 larger fires greater than 500 acres and 3 smaller fires of 5 acres or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Vallecito Lightning Complex was started by lightning around 1900 PST on the 12th. This complex was composed of 3 larger fires greater than 500 acres and 3 smaller fires of 5 acres or less. The Vallecito Fire burned 519 acres just southeast of Julian. The Stewart Fire burned 10,632 acres near Scissors Crossing northeast of Julian. The Wilson Fire burned 11,669 acres, also near Scissors Crossing northeast of Julian. The Cooper, Wynola and Shoots Fires, together, burned around 7 acres. Evacuations were in place for these areas. No structures were destroyed, but 4 firefighters received unknown injuries. All fires were reported 100% contained on the 19th around 0530 PST after burning a grand total of 22,828 acres in eastern San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 12, 1:00 PM PST, 6 hours earlier.

Area forecast discussion, Aug 12, 1:00 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 12 2012

.SYNOPSIS...
CONTINUED WARM THROUGH MONDAY WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND EASTERN PORTIONS OF THE
INLAND VALLEYS. FOR TUESDAY THROUGH THURSDAY...CHANCES OF AFTERNOON
THUNDERSTORMS DECREASE AND DAYTIME TEMPERATURES LOWER BY A FEW
DEGREES. MARINE LAYER LOW CLOUDS AND FOG WILL EXTEND INLAND TO THE
WESTERN PORTIONS OF THE VALLEYS DURING THE NIGHTS AND MORNINGS.
WARMER AGAIN TOWARDS THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WARM AND HUMID AGAIN THIS AFTERNOON WITH SCATTERED TSTMS OVER THE
MTNS. TSTM ACTIVITY IS EXPECTED TO CONTINUE OVER THE
MTNS...SPREADING INTO THE HIGH DESERTS AS WELL AS PORTIONS OF THE
LOWER DESERTS AND THE INLAND EMPIRE LATER THIS AFTERNOON. STORMS
SHOULD BEGIN DISSIPATING AROUND 6 PM.

FOR MONDAY...A WEAK TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST
WILL BEGIN TO HAVE AN IMPACT. THIS WILL BRING DRIER CONDITIONS AND
SOME COOLING...MAINLY WEST OF THE MTNS DUE TO A LITTLE STRONGER SEA
BREEZE. INLAND TEMPS WILL AGAIN BE ABOVE SEASONAL AVERAGES.
SUFFICIENT MONSOONAL MOISTURE SHOULD REMAIN IN THE AREA TO PRODUCE
AFTERNOON/EVENING TSTMS NEAR THE MTNS. THE STRONGER ONSHORE FLOW
SHOULD ALSO EXTEND THE MARINE LAYER LOW CLOUDS AND FOG A LITTLE
FARTHER INLAND DURING THE NIGHTS AND MORNINGS.

TUESDAY THROUGH THURSDAY...
DRIER AND GENERALLY COOLER FOR MID WEEK AS A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST MAINTAINS DRIER SOUTHWEST FLOW
ALOFT AND ONSHORE FLOW AT THE SFC. MARINE LAYER LOW CLOUDS AND FOG
COULD EXTEND INLAND TO THE WESTERN PORTIONS OF THE VALLEYS DURING
THE NIGHTS AND MORNINGS.

TOWARD THE END OF THE WEEK...HIGH PRESSURE TO THE EAST MAY
EXPAND WESTWARD SLIGHTLY WITH THE TROUGH OF LOW PRESSURE OFF THE
CALIFORNIA COAST MOVING WESTWARD SLIGHTLY AS WELL. THIS MAY BRING
MINOR INLAND WARMING AND A SLIGHTLY SHALLOWER MARINE LAYER. TROPICAL
STORM HECTOR IS EXPECTED TO STAY SOUTH OF THE SOUTHERN TIP OF
BAJA...BELOW HURRICANE STRENGTH. HIGH PRESSURE ACROSS THE SOUTHWEST
STATES SHOULD KEEP ANY MOISTURE FROM HECTOR SUPPRESSED TO THE SOUTH
AND SOUTHWEST...BUT MONSOONAL MOISTURE FROM THE GULF OF MEXICO COULD
BE ADVECTED INTO SOCAL.

&&

.AVIATION...
122030Z...COAST/VALLEYS...SKC CONDS THIS AFTERNOON WITH THE
EXCEPTION OF SOME PASSING MID LEVEL CLOUDS...SCT010-015. IN THE
EASTERN AND SOUTHERN PORTIONS OF THE INLAND EMPIRE...A FEW
THUNDERSTORMS WITH TOPS TO 40000 FT MSL ARE POSSIBLE LATER THIS
AFTERNOON...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS.
SOME STORMS COULD DEVELOP OVER THE UPPER INLAND VALLEYS OF SAN DIEGO
COUNTY AS WELL. PATCHY STRATUS WITH BASES 600 FT MSL AND TOPS 1000
FT IS EXPECTED FORM TONIGHT AFT 13/0600Z ALONG THE BEACHES.
HOWEVER...LEAVING SKIES FEW-SCT FOR COASTAL AIRPORT TAFS...AS
MOISTURE DOES NOT LOOK SUFFICIENT ENOUGH TO PRODUCE A BKN/OVC CLOUD
DECK.

MTNS/DESERTS...SCATTERED THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS
AGAIN TODAY...MAINLY BETWEEN 12/2100-13/0100Z. BASES 10000 FT MSL
AND TOPS 40000 FT MSL. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. ISOLATED
STORMS MAY DRIFT EAST OF THE MOUNTAINS AT TIMES AND REACH THE DESERT
SLOPES. WILL INCLUDE VCTS IN KPSP TAF FOR THE POSSIBILTY OF
THUNDERSTORMS WITHIN 5 TO 10 MILES OF THE AIRPORT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS.

     EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
     VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JT
Hazardous weather outlook, Aug 12, 7:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT SUN AUG 12 2012

CAZ042-043-048-050-055>058-060>062-131100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
800 PM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

LOCAL FLOODING POSSIBLE FROM THUNDERSTORMS IN THE RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS THROUGH THE EVENING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 10 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED VERY HOT AND HUMID INLAND ON MONDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS BY AFTERNOON.
THE THUNDERSTORMS WILL LIKELY PRODUCE FREQUENT AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MAY PRODUCE STRONG WINDS...HAIL...
AND HEAVY DOWNPOURS AND FLASH FLOODING.

FOR TUESDAY...SOME DRYING IS EXPECTED...BUT ISOLATED THUNDERSTORMS
WILL STILL BE POSSIBLE IN THE MOUNTAINS DURING THE AFTERNOON.

FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THE
THREAT FOR FLASH FLOODING IS MODERATE.

FOR TUESDAY IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL
INDEX IS LOW. THUNDERSTORMS ARE POSSIBLE. THE THREAT FOR FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER IS DEACTIVATED FOR TODAY. ACTIVATION MAY BE NEEDED
AGAIN TOMORROW FOR THIS AREA.

JAD

In the hours before

Local storm report, Aug 12, 2:08 PM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLASH FLOOD      5 SW WARNER SPRINGS     33.23N 116.69W
08/12/2012                   SAN DIEGO          CA   LAW ENFORCEMENT

            ON SR79 AND SAN FELIPE RD MM2 AND 3--MUD AND WATER FLOW
            THAT IS 3FT. DEEP.

&&

NUELITO
Local storm report, Aug 12, 2:12 PM PST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     WARNER SPRINGS          33.28N 116.63W
08/12/2012  M58 MPH          SAN DIEGO          CA   TRAINED SPOTTER

            SDGE EAST WARNERS SENSOR RECORDED 58MPH GUST DURING TRW.

&&

NUELITO
Local storm report, Aug 12, 2:16 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      APPLE VALLEY            34.53N 117.21W
08/12/2012                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRW+A CAUSED FLASH FLOODING AND STREET FLOODING ON
            CENTRAL AND TUSSING RDS. SMALL HAIL LESS THAN PEA SIZE.

&&

NUELITO
Local storm report, Aug 12, 3:58 PM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
458 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     5 E PERRIS              33.79N 117.14W
08/12/2012                   RIVERSIDE          CA   LAW ENFORCEMENT

            MULTIPLE POWER POLES DOWN ACROSS THE RD. LANDED ON
            VEHICLES AND TRAPPED PASSENGERS IN VEHS. SEVERAL VEHICLES
            ARE ALSO STUCK BTWN THE LINES.

&&

NUELITO
Local storm report, Aug 12, 4:10 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     6 NE PERRIS             33.85N 117.15W
08/12/2012                   RIVERSIDE          CA   LAW ENFORCEMENT

            LIGHTNING HIT A POLE AND CAME DOWN ACROSS THE RD. HAZARD
            IS ON RAMONA EXPWY AND BERNASONI RD.

&&

NUELITO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego County Mountains

When
August 12, 7:00 PM PST to August 19, 5:30 AM PST
Where
San Diego County Mountains forecast zone
Injuries
0 direct, 4 indirect
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403742.